Hail, Athens
- When
- May 17, 3:00 PM EST
- Where
- Athens County, 3 mi W of New Marshfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -82.150
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 17, 1:35 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 235 PM EDT THU MAY 17 2001 AFTN SUNSHINE HAS PROVIDED A DIFFERENTIAL HEATING BNDRY FOR APPROACHING BOW ECHO MVNG THRU OH AND KY ATT. OVRLL SYS MVMNT IS WEAKENING WITH ENVIRONMENT UPSTREAM HVNG A WKR WND FLO. MAIN CONCERN TNGT IS ONCE THIS TSTM COMPLEX MVS THROUGH WHAT HAPPENS AFTERWARDS. WK BNDRY SETTING UP ACR KY CUD BE FOCUS MECHANISM ALSO WITH H7-H5 VORT MAX MEANDERING THROUGH CWA OVRNGT. SO WL KEEP CRRNT FCST OF LKLY POPS AND UP THE MINS A TAD. ALSO WITH PWATS ABV 1.5 INCHES AND A WARM CLD DEPTH OVR 10KFT HVY PSBL...SO FLASH FLOOD WATCH CONTS THROUGH 8AM FRI MRNG. SIMILAR PATTERN SAT BUT SUBSTANTIAL DIFFERENCES BETWEEN MDLS IN PLACEMENT OF SFC LO AND WHERE THE PRECIP IS ORIENTED. AVN DVLPS SFC LO FASTER AND DEEPER THAN THE ETA WITH PRECIP POST FRONTAL. BY F+48 AVN PUSHES LO ALL THE WAY TO D.C. WHILE ETA KEEPS SFC CYCLONE ACR SDF VCNTY. GVN ALL THIS PRECIP WL BE DRIVEN BY CONV COMPLEXES AND NCEP SUITE HAS TUFF TIME DIAGNOSING THESE MESOSCALE FEATURES. SO CONFIDENCE IS LOW IN ALL SLTNS. PDS 2-4...CONT SHRA/TSRA THREAT WITH THINKING THAT CLDFRNT WONT PUSH THROUGH TIL SOMETIME SAT. SO ACTIVE WX TIL THEN AS COMPLEXES PASS THRU IN THE AFTN AND EVNG HRS. WITH SLOW PROGRESSION OF FRNT FFA MAY NEED TO BE XTNDD BY MID SHIFT. OF COURSE THIS ALL DEPENDS ON HOW MUCH QPF FALLS TNGT. BACKING NEXT SYS OFF TIL TUES AND WL BE SLOWER THAN PVS THOUGHT. THIS MAY PRODUCE A PROLONG PD OF SHRA AND TSTM STARTING TUES. OTRW REST UNCHANGED COORD WITH PIT...RNK .RLX... WV...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES WVZ005>009...WVZ013>018...WVZ024>027...WVZ033>037. VA...FLASH FLOOD WATCH TIL 12Z FRI FOR VAZ003>004. KY...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES KYZ101>103...KYZ105. OH...FLASH FLOOD WATCH TIL 12Z FRI FOR FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. .END/
KYZ101>103-OHZ066-075-083>087-171900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 108 PM EDT THU MAY 17 2001 THIS IS A SPECIAL WEATHER STATEMENT...FOR THE COUNTIES OF PERRY...ATHENS...VINTON...MEIGS...JACKSON...GALLIA...AND LAWRENCE IN SOUTHEAST OHIO...PLUS THE COUNTIES OF GREENUP... BOYD...AND CARTER IN NORTHEAST KENTUCKY. ONE ROUND OF SHOWERS AND THUNDERSTORMS WILL LIKELY ARRIVE...FROM THE WEST...BETWEEN 2:30 AND 3:30 THIS AFTERNOON. A WIND GUST MAY ACCOMPANY THE LEADING EDGE...OR ONSET...OF THE RAIN. GUSTS OF 30 TO 40 MPH ARE LIKELY. THE OHIO COUNTIES REMAIN UNDER A SEVERE THUNDERSTORM WATCH UNTIL 4 OCLOCK...FOR THE POSSIBILITY OF EVEN STRONGER WINDS OR HAIL. BRIEF DOWNPOURS ARE ALSO LIKELY IN KENTUCKY AND OHIO. THE AFFECTED SMALL STREAMS AND CREEKS WOULD RISE RAPIDLY. THE REGION REMAINS UNDER A FLASH FLOOD WATCH. .END / NATIONAL WEATHER SERVICE / KTB
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-172100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 310 PM EDT THU MAY 17 2001 ...STRONG THUNDERSTORMS PUSHING INTO SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY AT MID AFTERNOON... THIS IS A SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY AND THE OHIO RIVER COUNTIES OF WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR PERRY...ATHENS...VINTON...MEIGS...JACKSON...GALLIA AND LAWRENCE COUNTIES IN OHIO UNTIL 4 PM THIS AFTERNOON. A STRONG LINE OF THUNDERSTORMS WAS PUSHING INTO SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY AT 3 PM. A WIND GUST WILL LIKELY ACCOMPANY THE LEADING EDGE...OR ONSET...OF THE RAIN. GUSTS OF 30 TO 40 MPH ARE LIKELY. BRIEF HEAVY DOWNPOURS ARE ALSO LIKELY WITH THESE STORMS AS THEY PUSH THROUGH OHIO AND KENTUCKY AND INTO WESTERN WEST VIRGINIA BY 5 PM. AFFECTED SMALL STREAMS AND CREEKS COULD RISE RAPIDLY. MOST OF THIS REGION REMAINS UNDER A FLASH FLOOD WATCH THROUGH TONIGHT. .END/ZINN
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several large branches and a few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245042, 5245218.